Mississippi, 2025

Hail in Mississippi, May 8, 2025

May 8, 2025 · NWS MEG · 5 events in 3 counties and zones

A weak surface low rotated about the Mid-South during the afternoon hours, making very slow eastward progress. Pulse storms tapped into marginal instability and moderately steep midlevel lapse rates to produce damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak surface low rotated about the Mid-South during the afternoon hours, making very slow eastward progress. Pulse storms tapped into marginal instability and moderately steep midlevel lapse rates to produce damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 11:25 AM CST, 1 hour 26 minutes earlier. Its key messages:

  • Updated at 1211 PM CDT Thu May 8 2025
  • Showers and thunderstorms will continue on and off into early next week.
  • A few storms today could become strong to severe this afternoon and early evening. The main threats are damaging winds and large hail.
  • Warmer and drier weather is on tap for the middle and end of next week.
Area forecast discussion, May 8, 11:25 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1225 PM CDT Thu May 8 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1211 PM CDT Thu May 8 2025

- Showers and thunderstorms will continue on and off into early
  next week.

- A few storms today could become strong to severe this afternoon
  and early evening. The main threats are damaging winds and
  large hail.

- Warmer and drier weather is on tap for the middle and end of
  next week.

&&

.UPDATE...
Issued at 1117 AM CDT Thu May 8 2025

Fog and low clouds have lifted and the airmass across the Mid-
South is destabilizing. SBCAPEs have climbed to around 2000 J/kg
and storms have started to develop across NW TN and the MO
Bootheel. An upper trough pushing into the MS River Valley is
providing support with 0-6km bulk shear values of 30-40 kts. There
is a low chance of severe storms with large hail and damaging
winds this afternoon into this evening. The best chance for a
severe storm will be along the TN River and across extreme NE MS.
As the afternoon progresses the upper support does appear to
weaken from west to east with 0-6km shear values dropping below 30
kts by mid/late afternoon which may hamper storm organization.
Storms will gradually die off this evening with loss of heating.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 432 AM CDT Thu May 8 2025

Most of our observations sites are reporting widespread dense fog
(visibility < 1/4 mile) this morning. Excess moisture, light
winds, and very little cloud cover has created the perfect
radiation fog setup underneath a shallow inversion. As such, a
Dense Fog Advisory is in effect for the entire area through 9AM
this morning. The early commute to work/school will be hazardous,
so allow extra time and take it slow on the roads.

A weak surface low will rotate about the Mid-South this afternoon,
making very slow eastward progress as it does so. CAMs simulate a
long period of summertime-like pulse storms today, which makes
the details of timing a little difficult to nail down. We are
carrying a 50-60% chance PoP today, but some areas may not see any
rain at all just due to the scattered nature of individual pulse
storms. Looking at point soundings, there is enough marginal
instability (on the order of 1000 J/kg of SBCAPE) and midlevel
lapse rates over 6 deg C/km to pose a threat of damaging winds and
large hail. These damaging winds, if any, will most likely be in
the form of microbursts because we'll be working with almost no
shear to hold any kind of multicell cluster or bowing segments
together. Strong to severe storm timing looks to be in the 1PM to
10PM time frame today.

Moving into the weekend, another closed cutoff low looks to
materialize right over the Mid-South by Friday night. This will
keep us in this cool, wet pattern through the weekend with daily
scattered showers and thunderstorms aided by an inverted trough
extending from the FL Panhandle. As the upper level pattern
deamplifies early next week, temperatures trend warmer and PoPs
trend drier. The 6-10 day temperature outlook depicts a 50-70%
chance of above normal temperatures (normal is highs near 80F and
overnight lows near 60F) for mid May.

CAD

&&

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu May 8 2025

Scattered thunderstorms currently over northern sectins of the
Mid-South will drift south this afternoon and may reach into north
Mississippi before diminishing early this evening. Some MVFR
ceilings expected in the vicinity of the thunderstorms, otherwise
VFR ceilings are expected into the overnight periods. A period of
MVFR ceilings is expected across portions of northwest Tennessee
starting early Friday morning. Southwest winds at 5 to 10 knots
this afternoon shifting to the north overnight. Northeast winds
around 10 knots for Friday morning.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SJM
AVIATION...ARS

In the hours before

Special weather statement, May 8, 11:33 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1233 PM CDT Thu May 8 2025

TNZ002-003-081800-
Weakley TN-Obion TN-
1233 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEAKLEY AND
SOUTHEASTERN OBION COUNTIES THROUGH 100 PM CDT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenton, or 8 miles southwest of Martin, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ralston, Sidonia, Dresden, McConnell, Hyndsver, Mount Pelia, Gardner,
Martin, Ruthville, Sharon, and Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.

&&

LAT...LON 3623 8867 3621 8895 3622 8896 3621 8896
      3620 8904 3629 8910 3647 8878
TIME...MOT...LOC 1733Z 250DEG 15KT 3629 8898

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Local storm report, May 8, 12:16 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
116 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     Tstm Wnd Gst     Big Sandy               36.23N 88.09W
05/08/2025  M64 MPH          Benton             TN   Trained Spotter

0113 PM     Hail             Big Sandy               36.23N 88.09W
05/08/2025  M1.25 Inch       Benton             TN   Trained Spotter

&&
Local storm report, May 8, 12:23 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
123 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     Hail             Springville             36.25N 88.15W
05/08/2025  M1.50 Inch       Henry              TN   Public

&&

MJ
Special weather statement, May 8, 12:35 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
135 PM CDT Thu May 8 2025

TNZ052-053-081900-
Chester TN-Madison TN-
135 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON AND
NORTHWESTERN CHESTER COUNTIES THROUGH 200 PM CDT...

At 135 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Chickasaw State Park, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Deanburg, Pinson, Five Points, Malesus, Maple Grove, Medon, Parkburg,
East Union, Madison Hall, Henderson, Pinson Mounds State
Archaeological Park, and Jackson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.

&&

LAT...LON 3540 8884 3543 8884 3543 8893 3551 8896
      3565 8871 3543 8860
TIME...MOT...LOC 1835Z 251DEG 20KT 3548 8888

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, May 8, 12:37 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
137 PM CDT Thu May 8 2025

MSZ014>016-081900-
Pontotoc MS-Union MS-Lee MS-
137 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN UNION...EASTERN
PONTOTOC AND NORTHWESTERN LEE COUNTIES THROUGH 200 PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pontotoc, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Endville, Cherry Creek, Branyan, Chiwapa, Algoma, Plantersville, Jug
Fork, Trace State Park, Sherman, Flowerdale, Rough Edge, Nixon, Beech
Springs, Skyline, Pontotoc, Belden, Tupelo, Palmetto, Bissell, and
Birmingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3413 8903 3428 8911 3448 8877 3422 8861
TIME...MOT...LOC 1837Z 245DEG 20KT 3424 8897

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, May 8, 12:44 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
144 PM CDT Thu May 8 2025

TNZ004-081915-
Henry TN-
144 PM CDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HENRY COUNTY THROUGH 215
PM CDT...

At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haigler Ridge, Sunnyside, Van Dyke, Porter Court, Old Springville,
Paris, Buchanan, and India.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
west Tennessee.

&&

LAT...LON 3620 8832 3632 8838 3644 8815 3636 8809
      3636 8810 3634 8809 3633 8810 3631 8810
      3630 8809 3627 8809
TIME...MOT...LOC 1844Z 246DEG 20KT 3630 8827

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Schlessiger

The radar

The Columbus AFB radar (KGWX), 63 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Pontotoc

When
May 8, 12:51 PM CST to 12:56 PM CST
Where
Pontotoc County, 2.2 mi SW of Plymouth
Measured
1 in hail
Reported by
Public
Coordinates
34.200, -88.910

Hail, Pontotoc

When
May 8, 1:00 PM CST to 1:05 PM CST
Where
Pontotoc County, 0.57 mi E of Furrs
Measured
2 in hail
Reported by
Public
Coordinates
34.230, -88.860

Hail, Lee

When
May 8, 1:06 PM CST to 1:11 PM CST
Where
Lee County, 0.69 mi S of Bissell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.240, -88.820

Hail, Lee

When
May 8, 1:10 PM CST to 1:15 PM CST
Where
Lee County, 2.76 mi S of (Tup)lemons Arpt Tup
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.230, -88.770

Hail, Itawamba

When
May 8, 1:47 PM CST to 1:52 PM CST
Where
Itawamba County, 1.85 mi ENE of Ballardsville
Measured
1 in hail
Reported by
Public
Coordinates
34.260, -88.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260229, 1260230, 1260231, 1260232, 1260233.